I would like to start by saying thank you to everyone who commented on my last post, both here and on Facebook, giving me encouragement and letting me know that I’m not alone. It means so much to me and I love you all for being so supportive.
Now, you may recall from my previous post that getting off of this medication caused me to experience something called “head zaps”, which while annoying, weren’t painful. That was the case for the first few days of the week. Thursday, not so good. Friday, getting worse. Saturday, unbearable. Not only did they become far more frequent and intense, but they were getting painful, too.
Saturday night, I’m desperate for relief, but I’m SO DETERMINED not to take the pills again. So, as I always do in times of crisis, I turned to Google.
I was looking for advice on how to reduce the effects – anything I could do or other things I could take that might make the head zaps less horrible. I think my Adderall really does make a difference, which is why I was able to function at work at all this week. The problem is that I can’t take Adderall at night if I want to sleep. Plus it’s not like I use it to treat head zaps and I still need it for it’s actual purpose, so it isn’t really a good solution.
The only thing I could find was people recommending fish oil supplements. Although I don’t understand how that works, I didn’t give a shit and was willing to try any damn thing. If they had said to smear peanut butter all over my body, I would have done it.
So I slowly make my way to Smith’s which is open 24 hours and super close to my house – I don’t think I would have made it too far – and buy me some fish oil. That mess is expensive! What am I paying $25 for? Some guy scraping oil off of fish? I’m sure that’s not how it works, but fish oil just doesn’t seem like something that should cost so much.
Anyway, fish oil prices aside, I went home and took some. No change, but I’m not sure how long it takes to make a difference, so I go back to my Google search to see if there’s anything else I may have missed.
And then I find a tapering schedule recommended by a doctor specifically for Celexa (I take the generic citalopram, but it’s the same thing).
This schedule? EIGHT WEEKS.
The one I did? Three.
Now, I made up my own schedule, so perhaps that was part of the issue. It’s not that I’m not seeing someone for these meds – I am, but our focus was on the Adderall, not the citalopram. She recommended I try to stop taking it, that some people experience head zaps, but she didn’t say much about it beyond that.
The thing is, I’ve been taking this medication for years, so of course I’m more likely to have severe side effects when trying to stop taking it. I thought I was helping that with my three week tapering schedule, but it turns out you need to give each dose reduction a LOT more time so your body can adjust.
At this point, I realized it would make a lot more sense for me to start taking the pill again and try this longer tapering schedule. I would rather do that with the chance that I can successfully get off the pill with minimal withdrawal symptoms than try to suffer my way through the horribly intense ones I was having.
Stage one is taking my regular dose for a week, letting myself get used to that again, then alternating days with the lower dose for a couple weeks. Then you just kind of do that while reducing each dose until you get to the end. If I follow the schedule I’ve got set up now, I won’t be fully off the drug until mid October. Which is perfectly fine with me because I woke up head zap free and I haven’t had one all day.
I took the Knight Bus out of Crazy Town, but only for a week’s vacay. I’ll be stuck behind the world’s slowest sloth on my way back in, though, so it should take me seven weeks to get back to where I was. It’s cool, speeding in on a moped was clearly not the way to go. I’m more than happy to try again.